CLL Support Association
9,280 members14,662 posts

CLL and sleep issues

Just wandering if anyone has had sleep issues with Ibrutinib. The medication will not allow me to sleep all night. I'll sleep about 2 hours and wake up. Seems like it gives you anxiety, especially in the middle of the night when you wake up. I never had anxiety or sleep issues before I started taking Ibrutinib. Anyone else having sleep issues or anxiety issues with Ibrutinib and if so, how did you overcome it.

20 Replies
oldestnewest

Wondering when you are taking the Ibrutinib. Morning? Afternoon? Evening? Have you tried changing the time of day to see if your sleep improves.

Personally, my sleep habits have not changed.

1 like
Reply

I take it around 11A.M. Every morning.

Reply

Try taking your Imbruvica in the morning if that doesn’t work you might want to try a antidepressant like Elavil. I take it before bed because that is when it is activated. I sleep very well now, no anxiety and I wake up feeling great. Good luck. Anna

Reply

Thanks

Reply

Do you take the antidepressant every night before bed or as needed.

Reply

every night I take a low dose but it is just enough to sleep . I think it is 25mg. It really helps me. You can go ahead and try the Elavil if you don't like it after a week you can go off of it but do it slowly, like a pill every other day and a pill every 3rd day then you can stop.. but in my case I think it is a wonderful drug. And it is an old drug my mother-in-law took it in the 1990's .

Reply

That good information, thanks.

Reply

I know exactly what you mean, in fact, it happened last night, because you only sleep for a short while and wake suddenly you experience anxiety/panic. However I did not think it was anything to do with Ibrutinib. I have been on it six and a half years but only recently have the problem. I put it down to age, time of year, weight, breathing, mucus.

Try sleeping with the window ajar to get more oxygen into the bedroom, turn the heating down at night and sleep with a bolster under your pillow. I think the problem is that you are waking unnaturally because of breathing issues. It is a bit like waking after a nightmare/bad dream, you wake in a panic with extreme anxiety. When it next happens get up, don't just lay there trying to get back to sleep with your anxiety getting worse as you try to work out what is causing it. Go downstairs, make a cup of tea or something and turn your mind to something else by switching on the television or read a book or switch your computer on and read today's Healthunlocked issues like I am doing right now!!

5 likes
Reply

thanks

Reply

If you have only just started taking ibrutinib, you body may be adjusting to it. I believe it can effect the rhythm of the heart which may be waking you up. Ask you consultant or specialist nurse they should be able to help and elevate you anxiety. Best wishes

Reply

Thanks

Reply

Hi sorry to hear you are having sleep problems. I start Ibrutinib tomorrow. I have read Ibrutinib can have this side effect. I would talk to your doctor or specialist nurse for advice on how to manage it. They must have come across this problem with others.

Like all side effects it may go away. I hope so lack of sleep will can be a problem in itself.

I agree with the advice given by berrytog, get up and do something relaxing until you feel tired again then go back to bed.

I would avoid anything with caffeine in it or activities that are stimulating both of which may keep you awake.

Good luck keep us informed.

Ann

Reply

Thank you so much, good luck to you too.

Reply

At Fib can be a symptom of taking Ibrutinib. I had it after the first year but have not had it for five years. Essentially it is felt in the pulse racing away, it can last for a day then revert. The sensation is like having just done something energetic. Best to get it checked without delay as it could cause heart attack/stroke and medication is available should you need it.

Reply

Cheers.

Ann

Reply

I have had issues prior to starting Ibrutinib, but have not noticed any increased sleeping issues because of it, but everyone is different. A few years ago my GP prescribed a very old antidepressant for me, doxipin. It is not used any more for depression, but it does help with sleep. Doctor told me it was not habit forming and you do not have to taper off it if you want to stop. I take it between 7-8 at night. Works for me.

BeckyL

Reply

I have been on Imbruvica for 4 yrs and yes I had problems sleeping. I was given Tetrazodone an antidepressant and that has helped. Good luck I hope you are able to sleep and mostly rest which we all need.

Reply

Question, do you still take the antidepressant and if so do you take it every night or as needed.

Reply

Every night 50mg about 30 minutes before I go to bed.

Reply

Ok, thank you very much. I'm going to try it.

Reply

You may also like...